Chemo drug Docetaxel (which sounds more like a dinosaur than a toxic infusion) certainly lives up to its more commonly used name ‘Tax’. The side effects appear deliberately complicated, just the mention of it makes most people go a bit pale and the administration of it usually brings about pain. Whether you’re paying it, or receiving it intravenously, tax is no fun.
It started so well – although I think this had more to do with the extra helpings of steroids, which did give me the feeling I could take on the world (or at least the kitchen floor)! There was no nausea (thank you Emend). And, for the first 48 hours I had little more than mini bouts of fatigue, disturbed sleep, hot flushes and a general sense of unease. I had started to think we were going to get on.
Then, at around 4pm yesterday afternoon, the picture changed. All of a sudden, I went from Duracell bunny to flat battery. I lost my taste in the space of about half an hour. I ate early, was in my pyjamas by 6pm and drifted through the last Harry Potter film before making it to bed at a less-than-respectable 8.30pm. I had my first bone pain inducing injection. I wrestled with the bedding, got hot, got cold, got stiff, got up and eventually rolled out of bed when I couldn’t think of anything else to do to get comfy.
Six hours on and I am still trying to work out exactly how I feel. Strangely, it’s like my limbs feel heavy, but my body feels empty. I’m finding it hard to focus and everything from my back and my boobs to my sternum hurts a little bit – like someone is slowly tightening a band around me. I’d like to say I was having a nice time sat here in the garden with the light breeze on my neck. But, it’s not particularly fun.
And, the worst part is, I’m not sure what’s round the corner. I know there are another seven injections to come in this round and that injections mean pain. I know the steroids are over so there is nothing to help me with the housework or the cooking (when my lovely mum heads home). And, I now think I know what chronic fatigue is really all about – and I really wish I didn’t.
I’ve been warned that this drug is tough. All I’m hoping is that I am just that little bit tougher!
I think it’s going to be a long week!
3 thoughts on “Breast cancer lesson number 103: Tax by name, taxing by nature”
Sorry you’re feeling rough, Jackie. It’s hard but it’s manageable. My advice would be to stay in bed if you feel you need it. I found strong flavoured foods helped my taste, as well as fizzy drinks. Pineapple can help with that feeling your mouth is coated with cardboard. And after a few days it does get better. Jane x
Try to listen to your body… Things can wait if you do not feel up to it… That is why there are others to help you. Take care be tough but you do not have to be to tough❤️❤️
Thanks for the advice ladies. Still trying to break through the taste barrier with my white furry mouth. Even the pineapple chunks aren’t touching the spot. J x